zbMATH — the first resource for mathematics

Critical Ising on the square lattice mixes in polynomial time. (English) Zbl 1250.82008
Summary: The Ising model is widely regarded as the most studied model of spin-systems in statistical physics. The focus of this paper is its dynamic (stochastic) version, the Glauber dynamics, introduced in 1963 and by now the most popular means of sampling the Ising measure. Intensive study throughout the last three decades has yielded a rigorous understanding of the spectral-gap of the dynamics on \({\mathbb{Z}^2}\) everywhere except at criticality. While the critical behavior of the Ising model has long been the focus for physicists, mathematicians have only recently developed an understanding of its critical geometry with the advent of Schramm-Loewner evolution (SLE), the conformal loops ensemble (CLE) and new tools to study conformally invariant systems.
A rich interplay exists between the static and dynamic models. At the static phase-transition for the Ising model, the dynamics is conjectured to undergo a critical slowdown: at high temperature the inverse-gap is \(O(1)\), at the critical \(\beta _{c }\) it is polynomial in the side-length and at low temperature it is exponential. A seminal series of papers verified this on \({\mathbb{Z}^2}\) except at \(\beta = \beta _{c }\), where the behavior remained a challenging open problem.
Here, we establish the first rigorous polynomial upper bound for the critical mixing, thus confirming the critical slowdown for the Ising model in \({\mathbb{Z}^2}\). Namely, we show that on a finite box with arbitrary (e.g., fixed, free, periodic) boundary conditions, the inverse-gap at \(\beta = \beta _{c }\) is polynomial in the side-length. The proof harnesses recent understanding of the scaling limit of the critical Fortuin-Kasteleyn representation of the Ising model together with classical tools from the analysis of Markov chains.

82B20 Lattice systems (Ising, dimer, Potts, etc.) and systems on graphs arising in equilibrium statistical mechanics
82B27 Critical phenomena in equilibrium statistical mechanics
60J67 Stochastic (Schramm-)Loewner evolution (SLE)
82B26 Phase transitions (general) in equilibrium statistical mechanics
Full Text: DOI arXiv
[1] Aizenman, M., Holley, R.: Rapid convergence to equilibrium of stochastic Ising models in the Dobrushin Shlosman regime, (Minneapolis, Minn., 1984), IMA Vol. Math. Appl., Vol. 8. New York: Springer, 1987, pp. 1–11 · Zbl 0621.60118
[2] Aldous, D., Fill, J.A.: Reversible Markov Chains and Random Walks on Graphs. In preparation, http://www.stat.berkeley.edu/\(\sim\)aldous/RWG/book.html
[3] Alexander K.S.: On weak mixing in lattice models. Prob. Th. Rel. Fields 110(4), 441–471 (1998) · Zbl 0906.60074 · doi:10.1007/s004400050155
[4] Berger, N., Kenyon, C., Mossel, E., Peres, Y.: Glauber dynamics on trees and hyper- bolic graphs. Prob. Th. Rel. Fields 131(3), 311–340 (2005), preliminary version by Kenyon, C., Mossel, E., Peres, Y. appeared in Proc. of the 42nd Annual IEEE Symposium on Foundations of Computer Science (FOCS 2001), pp. 568–578 · Zbl 1075.60003
[5] Camia F., Newman C.M.: Ising (conformal) fields and cluster area measures. Proc. Natl. Acad. Sci. USA 106(14), 5463–5547 (2009) · Zbl 1202.82017 · doi:10.1073/pnas.0900700106
[6] Cesi F., Guadagni G., Martinelli F., Schonmann R.H.: On the two-dimensional stochastic Ising model in the phase coexistence region near the critical point. J. Stat. Phys. 85(1-2), 55–102 (1996) · Zbl 0937.82004 · doi:10.1007/BF02175556
[7] Chayes J.T., Chayes L., Schonmann R.H.: Exponential decay of connectivities in the two-dimensional Ising model. J. Stat. Phys. 49(3-4), 433–445 (1987) · Zbl 0962.82522 · doi:10.1007/BF01009344
[8] Chelkak, D., Smirnov, S.: Universality in the 2D Ising model and conformal invari- ance of fermionic observables. Invent. Math., to appear, doi: 10.1007/s00zzz-011-0371-2 , 2012 · Zbl 1257.82020
[9] Ding, J., Lubetzky, E., Peres, Y.: Mixing time of critical Ising model on trees is polynomial in the height. Commun. Math. Phys. 295(1), 161–207 (2010) · Zbl 1201.82027
[10] Ding J., Lubetzky E., Peres Y.: The mixing time evolution of Glauber dynamics for the mean-field Ising model. Commun. Math. Phys 289(2), 725–764 (2009) · Zbl 1173.82018 · doi:10.1007/s00220-009-0781-9
[11] Dobrushin R.L., Shlosman S.B.: Completely analytical interactions: constructive description. J. Stat. Phys. 46(5-6), 983–1014 (1987) · Zbl 0683.60080 · doi:10.1007/BF01011153
[12] Domb, C., Lebowitz, J.L. (eds.):Phase transitions and critical phenomena. Vol. 20. San Diego, CA: Academic Press, 2001 · Zbl 1063.82002
[13] Duminil-Copin, H., Hongler, C., Nolin, P.: Connection probabilities and RSW-type bounds for the FK Ising model. Comm. Pure. Appl. Math, to appear · Zbl 1227.82015
[14] Edwards R.G., Sokal A.D.: Generalization of the Fortuin-Kasteleyn-Swendsen-Wang representation and Monte Carlo algorithm. Phys. Rev. D (30) 38(6), 2009–2012 (1988) · doi:10.1103/PhysRevD.38.2009
[15] Fortuin C.M., Kasteleyn P.W.: On the random-cluster model. I. Introduction and relation to other models. Physica 57, 536–564 (1972) · doi:10.1016/0031-8914(72)90045-6
[16] Fortuin C.M., Kasteleyn P.W., Ginibre J.: Correlation inequalities on some partially ordered sets. Commun. Math. Phys. 22, 89–103 (1971) · Zbl 0346.06011 · doi:10.1007/BF01651330
[17] Glauber R.J.: Time-dependent statistics of the Ising model. J. Math. Phys. 4, 294–307 (1963) · Zbl 0145.24003 · doi:10.1063/1.1703954
[18] Grassberger P.: Damage spreading and critical exponents for ”model A” Ising dynam- ics. Physica A: Statistical and Theoretical Physics 214(4), 547–559 (1995) · doi:10.1016/0378-4371(94)00285-2
[19] Grimmett, G.: The random-cluster model. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], Vol. 333. Berlin: Springer- Verlag, 2006
[20] Hohenberg P.C., Halperin B.I.: Theory of dynamic critical phenomena. Rev. Mod. Phys. 49(3), 435–479 (1977) · doi:10.1103/RevModPhys.49.435
[21] Holley, R.A.: On the asymptotics of the spin-spin autocorrelation function in stochas- tic Ising models near the critical temperature. Spatial stochastic processes, Progr. Probab., Vol. 19. Boston, MA: Birkhäuser Boston, 1991, pp. 89–104 · Zbl 0747.60094
[22] Holley , Holley : Remarks on the FKG inequalities. Commun. Math. Phys. 36, 227–231 (1974) · Zbl 0341.60048 · doi:10.1007/BF01645980
[23] Holley R.A., Stroock D.W.: Logarithmic Sobolev inequalities and stochastic Ising models. J. Stat. Phys. 46(5-6), 1159–1194 (1987) · Zbl 0682.60109 · doi:10.1007/BF01011161
[24] Holley R.A., Stroock D.W.: Uniform and L2 convergence in one-dimensional stochastic Ising models. Commun. Math. Phys. 123(1), 85–93 (1989) · Zbl 0666.60104 · doi:10.1007/BF01244018
[25] Ioffe D.: Exact large deviation bounds up to Tc for the Ising model in two dimensions. Prob. Th. Rel. Fields 102(3), 313–330 (1995) · Zbl 0830.60018 · doi:10.1007/BF01192464
[26] Ito N.: Non-equilibrium relaxation and interface energy of the Ising model. Physica A: Statistical and Theoretical Physics 196(4), 591–614 (1993) · doi:10.1016/0378-4371(93)90036-4
[27] Jerrum M., Sinclair A.: Polynomial-time approximation algorithms for the Ising model. SIAM J. Comput. 22(5), 1087–1116 (1993) · Zbl 0782.05076 · doi:10.1137/0222066
[28] Langlands R.P., Lewis M.-A., Saint-Aubin Y.: Universality and conformal in- variance for the Ising model in domains with boundary. J. Stat. Phys. 98(1-2), 131–244 (2000) · Zbl 1054.82006 · doi:10.1023/A:1018674822185
[29] Langlands R., Pouliot P., Saint-Aubin Y.: Conformal invariance in two- dimensional percolation. Bull. Amer. Math. Soc. (N.S.) 30(1), 1–61 (1994) · Zbl 0794.60109 · doi:10.1090/S0273-0979-1994-00456-2
[30] Lauritsen K.B., Fogedby H.C.: Critical exponents from power spectra. J. Stat. Phys. 72(1), 189–205 (1993) · Zbl 1097.82542 · doi:10.1007/BF01048046
[31] Lawler G.F., Schramm O., Werner W.: Values of Brownian intersection expo- nents. I. Half-plane exponents. Acta Math. 187(2), 237–273 (2001) · Zbl 1005.60097 · doi:10.1007/BF02392618
[32] Lawler G.F., Schramm O., Werner W.: Values of Brownian intersection expo- nents. II. Plane exponents. Acta Math. 187(2), 275–308 (2001) · Zbl 0993.60083 · doi:10.1007/BF02392619
[33] Lawler G.F., Werner W.: The Brownian loop soup. Prob. Th. Rel. Fields 128(4), 565–588 (2004) · Zbl 04576228 · doi:10.1007/s00440-003-0319-6
[34] Liggett, T.M.: Interacting particle systems, Classics in Mathematics. Berlin: Springer-Verlag, 2005. reprint of the 1985 original · Zbl 0559.60078
[35] Lu S.L., Yau H.-T.: Spectral gap and logarithmic Sobolev inequality for Kawasaki and Glauber dynamics. Commun. Math. Phys. 156(2), 399–433 (1993) · Zbl 0779.60078 · doi:10.1007/BF02098489
[36] Lubetzky, E., Sly, A.: Cutoff for the Ising model on the lattice. Preprint available at http://arxiv.org/abs/0909.4320v1 [math.PR], 2009 · Zbl 1273.82014
[37] Martinelli F.: On the two-dimensional dynamical Ising model in the phase coexistence region. J. Stat. Phys. 76(5-6), 1179–1246 (1994) · Zbl 0840.58029 · doi:10.1007/BF02187060
[38] Martinelli, F.: Lectures on Glauber dynamics for discrete spin models. In: Lectures on probability theory and statistics (Saint-Flour, 1997), Lecture Notes in Math., Vol. 1717, Berlin: Springer, 1999, pp. 93–191 · Zbl 1051.82514
[39] Martinelli, F.: Relaxation times of Markov chains in statistical mechanics and com- binatorial structures. In: Probability on discrete structures, Encyclopaedia Math. Sci., Vol. 110. Berlin: Springer, 2004, pp. 175–262 · Zbl 1206.82058
[40] Martinelli F., Olivieri E.: Approach to equilibrium of Glauber dynamics in the one phase region. I. The attractive case. Commun. Math. Phys. 161(3), 447–486 (1994) · Zbl 0793.60110 · doi:10.1007/BF02101929
[41] Martinelli F., Olivieri E.: Approach to equilibrium of Glauber dynamics in the one phase region. II. The general case. Commun. Math. Phys. 161(3), 487–514 (1994) · Zbl 0793.60111 · doi:10.1007/BF02101930
[42] Martinelli F., Olivieri E., Schonmann R.H.: For 2-D lattice spin systems weak mixing implies strong mixing. Commun. Math. Phys. 165(1), 33–47 (1994) · Zbl 0811.60097 · doi:10.1007/BF02099735
[43] Nightingale M.P., Blöte H.W.J.: Dynamic Exponent of the Two-Dimensional Ising Model and Monte Carlo Computation of the Subdominant Eigenvalue of the Stochastic Matrix. Phys. Rev. Lett. 76(24), 4548–4551 (1996) · doi:10.1103/PhysRevLett.76.4548
[44] Onsager L.: Crystal statistics. I. A two-dimensional model with an order-disorder transition. Phys. Rev. 65(2), 117–149 (1944) · Zbl 0060.46001 · doi:10.1103/PhysRev.65.117
[45] Propp, J.G., Wilson, D.B.: Exact sampling with coupled Markov chains and appli- cations to statistical mechanics. In: Proceedings of the Seventh International Conference on Random Structures and Algorithms (Atlanta, GA, 1995), Vol. 9, no 1& 2, New York: Wiley and Sons, 1996, pp. 223–252 · Zbl 0859.60067
[46] Randall, D., Wilson, D.B.: Sampling spin configurations of an Ising system. In: Proceedings of the tenth annual ACM-SIAM symposium on Discrete algorithms (SODA 1999), Washington, D.C.:Assoc En Computing Machinery, pp. 959–960 · Zbl 1052.82525
[47] Russo L.: A note on percolation. Z. Wahr. Verw. Geb. 43(1), 39–48 (1978) · Zbl 0363.60120 · doi:10.1007/BF00535274
[48] Saloff-Coste, L.: Lectures on finite Markov chains. In: Lectures on probability theory and statistics (Saint-Flour, 1996), Lecture Notes in Math., Vol. 1665. Berlin: Springer, 1997, pp. 301–413 · Zbl 0885.60061
[49] Schonmann R.H.: Second order large deviation estimates for ferromagnetic systems in the phase coexistence region. Commun. Math. Phys. 112(3), 409–422 (1987) · doi:10.1007/BF01218484
[50] Schramm O.: Scaling limits of loop-erased random walks and uniform spanning trees. Israel J. Math 118, 221–288 (2000) · Zbl 0968.60093 · doi:10.1007/BF02803524
[51] Seymour, P.D., Welsh, D.J.A.: Percolation probabilities on the square lattice. Ann. Discrete Math. 3, 227–245 (1978) Advances in graph theory Cambridge Combinatorial Conf., Trinity College, Cambridge, 1977 · Zbl 0405.60015
[52] Sheffield S.: Exploration trees and conformal loop ensembles. Duke Math. J. 147(1), 79–129 (2009) · Zbl 1170.60008 · doi:10.1215/00127094-2009-007
[53] Smirnov, S.: Conformal invariance in random cluster models. I. Holomorphic fermions in the Ising model. Ann. of Math. (2) 172(2), 1435–1467 (2010) · Zbl 1200.82011
[54] Smirnov, S.: Critical percolation in the plane: conformal invariance, Cardy’s formula, scaling limits, C. R. Acad. Sci. Paris Sér. I Math. 333(3), 239–244 (2001), (in English, with English and French summaries) · Zbl 0985.60090
[55] Smirnov, S.: Towards conformal invariance of 2D lattice models, International Congress of Mathematicians. Vol. II. Zürich: Eur. Math. Soc., 2006, pp. 1421–1451 · Zbl 1112.82014
[56] Stroock, D.W., Zegarliński, B.: The equivalence of the logarithmic Sobolev inequal-ity and the Dobrushin-Shlosman mixing condition. Commun. Math. Phys. 144(2), 303–323 (1992) · Zbl 0745.60104
[57] Stroock D.W., Zegarliński B.: The logarithmic Sobolev inequality for continuous spin systems on a lattice. J. Funct. Anal. 104(2), 299–326 (1992) · Zbl 0794.46025 · doi:10.1016/0022-1236(92)90003-2
[58] Stroock D.W., Zegarliński B.: The logarithmic Sobolev inequality for discrete spin systems on a lattice. Commun. Math. Phys. 149(1), 175–193 (1992) · Zbl 0758.60070 · doi:10.1007/BF02096629
[59] Thomas L.E.: Bound on the mass gap for finite volume stochastic Ising models at low temperature. Commun. Math. Phys. 126(1), 1–11 (1989) · Zbl 0679.60102 · doi:10.1007/BF02124328
[60] Wang F.-G., Hu C.-K.: Universality in dynamic critical phenomena. Phys. Rev. E 56(2), 2310–2313 (1997) · doi:10.1103/PhysRevE.56.2310
[61] Wang, F., Hatano, N., Suzuki, M.: Study on dynamical critical exponents of the Ising model using the damage spreading method. J. Phys. A: Math. Gen. 28(16), 4543–4552 (1995) · Zbl 0925.82139
[62] Werner, W.: Random planar curves and Schramm-Loewner evolutions. Lectures on probability theory and statistics, Lecture Notes in Math., Vol. 1840. Berlin: Springer, 2004, pp. 107–195 · Zbl 1057.60078
[63] Werner, W.: SLEs as boundaries of clusters of Brownian loops. C. R. Math. Acad. Sci. Paris 337(7), 481–486 (2003) (English, with English and French summaries) · Zbl 1029.60085
[64] Zegarliński B.: Dobrushin uniqueness theorem and ogarithmic Sobolev inequalities. J. Funct. Anal. 105(1), 77–111 (1992) · Zbl 0761.46020 · doi:10.1016/0022-1236(92)90073-R
[65] Zegarliński B.: On log-Sobolev inequalities for infinite lattice systems. Lett. Math. Phys. 20(3), 173–182 (1990) · Zbl 0717.47015 · doi:10.1007/BF00398360
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.